Skip to main content

Dangers Of Teen Inhalant Abuse

 

teen suffering from inhalant abuse

Adolescence is a confusing time in a young person’s life, and as such it is accurately known as a time when teenagers push boundaries, test limits, and experiment. The National Institute on Drug Abuse defines inhalants as “volatile substances that produce chemical vapors that can be inhaled to induce a psychoactive, or mind-altering, effect.” Inhalants are divided into four categories, which include: aerosols (e.g. spray paints, hair spray, vegetable oil sprays, spray-on deodorant, etc.), gases (e.g. discharging a whipped cream canister, medical anesthetics, etc.) and volatile solvents (e.g. paint thinners, dry-cleaning fluids, gasoline, glue, felt-tip markers, degreasers, etc.). Inhalants are easily accessible, as they are commonly found in household products. Although the United States Drug Enforcement Administration (DEA) does not classify them as a Scheduled Substance, abuse of inhalants can be dangerous for teens, and could lead to the development of a variety of adverse short and long-term side effects. 

Warning Signs

Inhalant abuse is, unfortunately, highly common among teenagers. The 2017 National Survey on Drug Use and Health published findings that 24 million Americans reported abusing inhalants during their lifetime. Hence, it is helpful to be on the lookout for possible warning signs that could be indicative of a teen struggling with inhalant abuse. Common warning signs that may be exhibited by a teen abusing inhalants, could include any of the following examples, as provided by the Mayo Clinic:

  • Irritability 
  • Nausea
  • Anxiety
  • Sores surrounding the mouth
  • Appears dizzy and/ or dazed
  • Paint and/ or stains on one’s clothes and/ or body
  • Red eyes
  • Runny nose
  • Chemical breath odor
  • Loss of appetite
  • Restlessness
  • Hallucinations 

Every teen is different and has the propensity to present with a distinct combination of warning signs when it comes to inhalant abuse. It is important to note that a teen is at increased risk of developing harmful short and long-term effects every time he or she abuses inhalants. 

Dangers

Prolonged abuse of inhalants increases the risk of developing permanent physiological damage. Possible dangers that could manifest as a result of teen inhalant abuse may include, as provided by the National Institute on Drug Abuse (NIH):

  • Liver and/ or kidney disorders
  • Weight loss
  • Irritability 
  • Disorientation 
  • Inattentiveness
  • Muscle weakness
  • Depression 
  • Hearing loss
  • Lack of coordination 
  • Central nervous system damage
  • Limb spasms
  • Sudden sniffing death syndrome: is defined in a journal published by the Oxford University Press as “a sudden rush of adrenaline combined with inhalants [that] make the heart stop instantly.” Sudden sniffing death syndrome can result from repeated inhalant abuse or a single session of inhalant use by an otherwise healthy teenager.  

While there is a common misconception that inhalants are relatively harmless, in truth, abusing inhalants can be highly dangerous. If left untreated, inhalant abuse can lead to severe long-term consequences, including overdose and, as previously described, in some cases death. 

For Information and Support

Seeking help is never easy, but you are not alone! If you or someone you know is in need of mental health treatment, we strongly encourage you to reach out for help as quickly as possible. It is not uncommon for many mental health difficulties to impact a person for the long term. The earlier you seek support, the sooner you and your loved ones can return to happy, healthy and fulfilling lives.

Our admissions team is available to answer any general questions regarding mental health issues, treatment, and/or specific questions about the program at Pacific Teen Treatment and how we might be able to help your family. We can be reached by phone 24/7 at 800-531-5769. You can also contact us via email at info@pacificrtc.com.

Close Menu